Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Pittsburgh, PA

July 23, 20164 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 23, 2016, 4:33 PM EDT for 4 counties in Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2016, 4:33 PM EDT (20:33 UTC)
Expired
Jul 23, 2016, 5:15 PM EDT
In force
42 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegheny County, PA, Fayette County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 47 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:24 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 23, 3:24 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
324 PM EDT SAT JUL 23 2016

.SYNOPSIS...
Hot and humid conditions will continue. The best chance for
showers and thunderstorms will return on Monday with the passage
of a weak cold front.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak boundary, indicated mainly from a wind shift in surface obs
and lower dewpoints over Northwestern PA and NY, is bisecting the
CWA. This will be the focus for the development of widely
scattered thunderstorms through the rest of the evening as it sags
south. With plenty of instability, weak shear, and the support of
a passing short wave, some storms may be strong, with DCAPE values
suggesting a few downbursts may be possible. This is also
highlighted by a marginal risk that has been added by SPC. Will
maintain low chance pops from about Pittsburgh southward, where
the best low level moisture resides. Convection should diminish by
sundown, with the loss of heating.

While dewpoints have dropped off over our northern zones, 70
dewpoints are still prevalent south of I-70 and in Ohio where
temperatures have soared into the mid 90's. The heat advisory
remains in effect there for heat indices near 100.

Model guidance suggests that these drier dewpoints will never
fully make it across the entire region before southerly flow
returns ahead of the next front Sunday. But, this should be
sufficient enough to provide a cooler night, for the northern
half of the region, than previous nights.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Upper ridge will build eastward briefly on Sunday, with a weak
shortwave crossing the lower Great lakes in advance of a front
that is progged to cross on Monday. Anticipate that most of Sunday
should remain dry, with warm and humid conditions continuing. 591dam
heights build overhead, so again anticipate temperatures exceeding
90 although some high clouds may limit heating for the
northwesternmost zones. At this time, with the uncertainty in
cloud cover, have not expanded in time the heat advisory for Ohio
but will continue to highlight the concern in the HWO.

An upper-level trough and its associated front will approach from
the west early Monday. Based the current model run timing, some
precipitation may already be moving into the area Monday morning,
which may limit the threat for any strong to severe storms despite
instability and moderate shear. For now, agree with SPCs analysis
of a Marginal Risk for the region. Ahead of the boundary, where we
remain cloud free early, temperatures should still warm well into
the 80's and approach 90. Front will stall just south of the PA/MD
border by Monday night and we will remain in zonal flow. This
could lead to lingering chances of showers/storms, mainly along
the terrain on Tuesday. While dewpoints will be lower, it should
still be another day of mid-80 temperatures.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Zonal flow will be replaced by weak troughing over the eastern
CONUS for the end of the week. With several shortwaves progged to
pass in the upper level pattern, but differences in the
deterministic models, have opted to stay close to a blend of
guidance with near or slightly above normal temperatures forecast.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
vfr conditions this afternoon. Some lower dewpoint air in moving
in in the northern airports like KDUJ and KFKL. it will gradually
move southward. In airports from KZZV to KPIT to KLBE and south,
there is a chance of an isolated thunderstorm after 19Z as the
drier air acts as a lifting mechanism. some mvfr restrictions in
the early morning hours sunday possible at in airports from KZZV
to KPIT to KLBE and south.

.OUTLOOK /SATURDAY THROUGH WEDNESDAY/...
Restrictions will be possible late Sunday and Monday with the
approach and passage of a weak cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening FOR OHZ048-057>059-
     068-069.
PA...None.
WV...Heat Advisory until 8 PM EDT this evening FOR WVZ004-012.

&&
Hazardous weather outlook, Jul 23, 2:21 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 AM EDT SAT JUL 23 2016

MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-021-509>514-240630-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
221 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ048-057>059-068-069-WVZ004-012-240630-
COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MARSHALL-WETZEL-
221 AM EDT SAT JUL 23 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES SUNDAY AFTERNOON.
ADDITIONAL HEAT ADVISORIES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:04 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT SAT JUL 23 2016

PAZ021-073-231930-
WESTMORELAND-ALLEGHENY-
304 PM EDT SAT JUL 23 2016

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES...

AT 304 PM EDT...A  THUNDERSTORM WAS LOCATED OVER BRENTWOOD...OR NEAR
BETHEL PARK...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...BETHEL PARK...MCKEESPORT...WEST MIFFLIN...BALDWIN...
WHITEHALL...SOUTH PARK TOWNSHIP...MUNHALL...JEFFERSON HILLS...
BRENTWOOD...PLEASANT HILLS...WHITE OAK...CLAIRTON...DUQUESNE...
GLASSPORT...IRWIN...WEST NEWTON...LIBERTY...PORT VUE AND DRAVOSBURG.

THIS INCLUDES  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 68 AND 71.

LAT...LON 4034 8002 4040 7997 4029 7961 4016 7980
TIME...MOT...LOC 1904Z 310DEG 22KT 4035 7996

24
Special weather statement, Jul 23, 3:30 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT SAT JUL 23 2016

PAZ021-029-073-232015-
WASHINGTON-WESTMORELAND-ALLEGHENY-
330 PM EDT SAT JUL 23 2016

...A THUNDERSTORMS WILL AFFECT EAST CENTRAL WASHINGTON...
SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES...

AT 330 PM EDT...THUNDERSTORMS WERE LOCATED OVER BETHEL PARK...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT LEBANON...BETHEL PARK...GASTONVILLE...WEST MIFFLIN...BALDWIN...
UPPER ST. CLAIR...WHITEHALL...SOUTH PARK TOWNSHIP...
JEFFERSON HILLS...CASTLE SHANNON...PLEASANT HILLS...MONESSEN...
CLAIRTON...DONORA...GLASSPORT...MONONGAHELA...WEST NEWTON...
NEW EAGLE...WICKERHAM MANOR-FISHER AND BAIDLAND.

LAT...LON 4034 8009 4037 8002 4034 7997 4027 7972
      4019 7978 4016 7987 4019 8000
TIME...MOT...LOC 1930Z 328DEG 17KT 4032 8004

24
Special weather statement, Jul 23, 4:16 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT SAT JUL 23 2016

OHZ050-232100-
JEFFERSON-
416 PM EDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WINTERSVILLE... OR 8 MILES WEST OF STEUBENVILLE...MOVING SOUTHEAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STEUBENVILLE...WELLSBURG...WINTERSVILLE...MINGO JUNCTION...
SMITHFIELD...BRILLIANT...RICHMOND...NEW ALEXANDRIA...
BLOOMINGDALE AND BRENTWOOD.

LAT...LON 4045 8079 4031 8060 4028 8062 4022 8077
      4044 8086
TIME...MOT...LOC 2016Z 323DEG 15KT 4040 8079

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:04 PM EDTSpecial Weather StatementPBZAllegheny26 min
Jul 23, 3:30 PM EDTSpecial Weather StatementPBZAllegheny45 min
Jul 23, 4:12 PM EDTAreal Flood WarningPBZAllegheny, Washington, Westmoreland3 hr
Jul 23, 4:57 PM EDTSpecial Weather StatementPBZWashington48 min
Jul 23, 5:32 PM EDTSevere Thunderstorm WarningPBZGreene, Washington43 min
Jul 23, 5:47 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington41 min
Jul 23, 6:28 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington3 hr
Jul 23, 7:04 PM EDTSpecial Weather StatementPBZWashington41 min
Jul 23, 5:10 PM EDTSpecial Weather StatementPBZBrooke50 min
Jul 23, 4:16 PM EDTSpecial Weather StatementPBZJefferson44 min
Jul 23, 6:13 PM EDTSpecial Weather StatementPBZTuscarawas47 min
Jul 23, 7:29 PM EDTSpecial Weather StatementPBZBelmont31 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.